Jump to content

Keytruda side effect


Recommended Posts

My mother was diagnosed last year with Stage 4 NSCLC and had been taken Keytruda for treatment. About 7 or 8 weeks ago her breathing has gotten worse and she was put on Prednisone and needs oxygen at night to sleep. She's tried to taper of Prednisone twice but the breathing becomes worse and the doctor ups the dosage so she could try again. The PET scans came out alright so I was just wondering if anyone else experienced this and had any tips for me or her to ask the doctors in the future? Thanks.

Link to post
Share on other sites

TNChuck,

Welcome to the forum.  I have not had chemo experience as my LC was treated with surgery only, but I wanted to welcome you to the site and let you know that I'm sure you'll hear from others soon.  In the meantime there are many postings under our forum called "Lung Cancer 101" and that can be found here.

I look forward to seeing responses to your questions and hearing more as your Mom progresses through her training.

Lou

Link to post
Share on other sites

TNChuck,

Welcome here.

Very happy to learn of the clean PET. That tells me Keytruda is controlling your mom's cancer. Unfortunately, there a number of reasons a lung cancer survivor might develop breathing problems. The most obvious is from a commonly reported Keytruda side effect for inflammation of the lung or pneumonitis. Steroids are often used to reduce the inflammation, but they sometimes reduce the effectiveness of the immunotherapy affect of Keytruda. So it is a balancing act between eliminating cancer and easing pneumonitis.

I'd ask your mom's doctor how long she might have to continue on Keytruda. With a clean PET, it may be possible to take a treatment break and recover breathing capacity. You might also ask if her breathing problem is unrelated to Keytruda. Might she have COPD or emphysema? If so, perhaps a consultation with a pulmonologist may be helpful. I do hope you find an acceptable resolution.

Stay the course.

Tom

  

Link to post
Share on other sites

Well they ordered another PET scan just to make sure, but they're going to give her some antibiotics and keep her on 40 of Prednisone and evaluate 2 weeks later. They also ordered portable oxygen to go with the one that she uses when she sleeps at night and told her if she needed to to use it during the day.

Link to post
Share on other sites

As usual Tom is often right. My last CT scan report revealed some emphysema  in the same lung treated for cancer. I am on the triplet which is comprised of Keytruda and 2 other chemos. However I don't have any respiratory problems and my last oxygen level was 99.

The emphysema could be a coincidence or it could be due to Keytruda , I don't know. Notice also that I had a CT scan and not a PT scan.

Link to post
Share on other sites

TNChuck-

Hi there. My mom was on Keytruda for about 1.5 years.  There were times that she needed to pause treatment and take steroids because of inflammation/pneumonitis.  She also developed pneumonia and had some issues with fluid on her lungs.  You will want to ask docs about those possibilities - I'm not sure if a PET scan will show fluid on the lungs.  My mom's docs usually used a chest CT or xray to determine inflammation and fluid.  Despite the pauses in treatment and various issues my mom had during her treatment, she still had a favorable outcome and has been lung cancer free for a little over 3 years.  While you may read that immunotherapy is active for about 24 -26 days, that doesn't mean that the immune system isn't still working overtime.  Pauses in immunotherapy treatment is common, so don't worry about it too much, if your mom has to take a break.  I hope they can find what is causing your mom's shortness of breath quickly so they can treat it and she can get back to feeling better. 

Take Care,

Steff 

Link to post
Share on other sites

Well unfortunately one of her doctors called and she'll have to stop the Keytruda because of pneumonitis and they found something on her liver.  They're going to go with some second-line drugs (won't know the names until later since her doctor called from vacation). I hate it because the Keytruda seemed like it was working up until recently.

Link to post
Share on other sites
11 hours ago, TNChuck said:

Well unfortunately one of her doctors called and she'll have to stop the Keytruda because of pneumonitis and they found something on her liver.  They're going to go with some second-line drugs (won't know the names until later since her doctor called from vacation). I hate it because the Keytruda seemed like it was working up until recently.

My wife was on Keytruda for 4 rounds 1 treatment every 21 days, after the 1st scan it showed her tumor shrinking. After her second scan it showed her tumor growing back bigger than before treatment. She was put on Chemo which put her in the hospital for 5 days (too strong a dose). The Dr. gave her a 2nd lower dose then said there was a new targeted medication that showed promise for her lung cancer. She has been on this medication (Tabrecta) a pill which she take 4 daily, 2 in the am and 2 in the pm since June. After her 1st scan August 28 her tumor had shrunk more than 1/2 to which the Dr. was very pleased. She will continue and will be scanned again in December. This just goes to show there are several treatments available so they need to find the right one for your Mom.

Link to post
Share on other sites
×
×
  • Create New...